• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Ingredients in Biologics

I was just curious to know what some of the ingredients were since I am on Remicade. So, I did some research and I was really surprised and somewhat concerned after reading some of the inactive ingredients. One ingredient was polysorbate 80 which from what I've read can make gut inflammation worse and can possibly cause other nasty issues. This made me really confused since us Crohn's sufferers suffer from enough inflammation. Another one I read was sucrose. Really, sucrose? That's basically sugar. Then I decided to read the inactive ingredients of other biologics and they all had these ingredients too!

I think I just need some reassurance right now and some more insight.
 

emmaaaargh

Moderator
Staff member
I didn't know much about this myself, so I decided to do some research on the topic. Both sucrose and polysorbate 80 are used as stabilisers in biologic formulation. In the case of polysorbate 80, it's essentially an emulsifier, to ensure that the entire product is dispersed throughout the liquid (since infliximab is initially a powder) and doesn't just clump at the bottom. Sucrose is used to protect the proteins themselves, to extend the shelf-life of the drug and prevent it from degrading too quickly - otherwise it would have to be used almost as soon as it was produced. There are several theories as to why sugars stabilise proteins in this way, but no consensus as of yet, it seems.

So don't panic. Both are standard ingredients in biologic medications and both serve a necessary purpose!
 
Thanks for the reply. I feel a little bit better now knowing what these are used for. I also did some more research and found that polysorbate is also used in a lot of vaccines.
 

emmaaaargh

Moderator
Staff member
That makes sense. I suppose a lot of people would grumble at including an emulsifier in a vaccine or infusion, but honestly, I'd rather have it than not - the thought of trying to inject something that's separated and clumped at the bottom of the bag or syringe makes me feel queasy!
 
I wonder if the inflammatory additives are responsible for many of the post-infusion side-effects people on biologics often report?

I am going to read up on exact ingredients in Entyvio because it has increased my inflammation.
 
I wonder if the inflammatory additives are responsible for many of the post-infusion side-effects people on biologics often report?

I am going to read up on exact ingredients in Entyvio because it has increased my inflammation.
I think it depends on how the body responds to the medication. Some may be more reactive to the ingredients in the medication than others. I doubt the Entyvio is increasing your inflammation, but have you gotten your blood work done lately to see?
 
Here’s info on humira:

What are the ingredients in HUMIRA? Active ingredient: adalimumab
HUMIRA Pen 40 mg/0.8 mL, HUMIRA 40 mg/0.8 mL prefilled syringe, HUMIRA 20 mg/0.4 mL prefilled syringe, HUMIRA 10 mg/0.2 mL prefilled syringe, and HUMIRA 40 mg/0.8 mL institutional use vial:

Inactive ingredients: citric acid monohydrate, dibasic sodium phosphate dihydrate, mannitol, monobasic sodium phosphate dihydrate, polysorbate 80, sodium chloride, sodium citrate and Water for Injection. Sodium hydroxide is added as necessary to adjust pH.

HUMIRA Pen 80 mg/0.8 mL, HUMIRA 80 mg/0.8 mL prefilled syringe, HUMIRA Pen 40 mg/0.4 mL, HUMIRA 40 mg/0.4 mL prefilled syringe, HUMIRA 20 mg/0.2 mL prefilled syringe and HUMIRA 10 mg/0.1 mL prefilled syringe:

Inactive ingredients: mannitol, polysorbate 80, and Water for Injection.

Manufactured by: AbbVie Inc., North Chicago, IL 60064, U.S.A. US License Number 1889

 
I think it depends on how the body responds to the medication. Some may be more reactive to the ingredients in the medication than others. I doubt the Entyvio is increasing your inflammation, but have you gotten your blood work done lately to see?
Some of my blood markers have improved a bit, but I have literally read a couple of hundred posts on this forum and Drugs.Com plus Entyvio's website and have experienced "before and after" infusion symptoms:

Its fairly common for people to have severe diarrhea, cramps, on and off fever and chills, severe fatigue, brain fog, visual problems and many more post-infusion symptoms.

I did not have all of these symptoms before the Entyvio and I've kept close track of my health since my third Crohn's colitis flareup was diagnosed about seven-months ago (I had the symptoms months before the diagnosis).


If any drug or other healing modality causes far more harm than good, then its part of the problem.

Getting three loading infusions of Entyvio was my fault for giving into the oblique "what if my health" threats to the bloated, brainwashed nurse practicioner and my GI doctor. I was so concerned with trying to get better and avoid possible future surgery(ies) that I did not read up on enough on the possible side-effects of Entyvio such as PML, cancer, liver problems and so much more.

One of many "elephants in the room" is the fact that nutrition and stress 100% can help or worsen IBS and IBD. "Just" dairy, wheat, nuts, seeds and raw produce alone can worsen GI symptoms alone.

Then there is the overprescription of anti-biotics which contribute to leaky gut which worsens IBS and IBD.

And my GI doctor and his NP who've been doing this for DECADES told me (and all other patients with anemia) to take oral Iron (for my anemia) which often WORSENS the symptoms of IBS and IBD.

I am not a doctor, but doctors have zero excuse to have a closed mind when it comes to someone's quality of life.
 
Top